Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • llickstein
    Post count: 1

    Hi I am 47, a mom of three boys, a therapist, and I have SVT (heart rhythm disorder). I usually run and bike but the past 8 months I have not been myself. My heart got worse, I was weak, experienced insomnia, and was heat intolerant. I made appointments with cardiology, sleep disorders, PCP, and it was not until a I started losing clumps of hair in September that I sought out a dermatologist. My bloodwork sent me to an endocrinologist and he diagnosed me with graves. My TSI is 600% and he did an ultrasound of my thyroid. This is the first time that I have heard of graves and am nervous. I am always a very healthy person and I manage my heart with a beta blocker. I am now taking antithyroid medicine. Being a therapist who works with abused children I am also a calm person but feel shaky all day lately. I have so many questions. The dermatologist gave me viviscal to take twice a day for my hair loss but it has iodine. Should I take it? is there a graves diet to help me manage my symptoms and disease? Should I be worried about my heart?
    Any advice is welcome. I am thankful that I found this foundation…

    Kimberly
    Online Facilitator
    Post count: 4260

    Hello and welcome – Great catch on the med that your dermatologist prescribed – I would *definitely* run that past your endocrinologist, as excessive iodine can make hyperthyroidism even worse. He/she might recommend stopping that med – but as your thyroid levels stabilize, you will hopefully see improvement in the hair issues.

    I don’t know if your SVT was diagnosed long before your Graves’, or if they occurred in a similar time frame. Hyperthyroidism can actually lead to heart issues like tachycardia and atrial fibrillation. If they occurred around the same time, it’s possible you could see some relief from that.

    We’ve heard from patients who have used various dietary approaches (vegan, gluten-free, paleo, anti-inflammatory, low iodine, eliminating food sensitivities), but there just isn’t a lot of good research to determine if one of these approaches is better than the others for Graves’. Many patients also choose to minimize their intake of processed foods with unpronounceable ingredients and instead focus on eating whole, unprocessed foods. It sounds like you are already aware of potential issues with iodine – definitely stay away from supplements and foods (like seaweed snacks) that have massive sources of iodine.

    On the exercise, give yourself a break until your levels are stable and your symptoms are resolving. If you have the energy and want to be active, consider things like walking, gentle yoga, and tai chi.

    Liz1967
    Post count: 305

    The best advice I can give you is to find the very best specialists you can, even if it means traveling to a bigger town. You need an endocrinologist who sees Graves patients, not just diabetics. I would recommend finding a surgeon who does a lot of thyroidectomies and have a consultation with him/her, in case you choose that route which will take hyperthyroidism off the table. I would also see an ophthalmologist or better yet, an oculoplastic surgeon very familiar with Graves for a baseline eye exam. Do not worry about the hair loss right now as that will resolve when your thyroid hormone levels normalize. There is no magic diet or supplement that is going to change things. There is some evidence for selenium supplementation, but some of the studies recommending that are in places with selenium poor soil. It did nothing for me, but wont hurt either. There are other Graves forums out there that would have you believe that getting rid of air fresheners or going on dairy/gluten/sugar/whatever diets are going to give you control over Graves. It is tempting to hope for that and I fell into that when first diagnosed. Trust medical professionals and science based evidence. This forum is good for getting fact based advice. Best of luck.

Viewing 3 posts - 1 through 3 (of 3 total)
  • You must be logged in to reply to this topic.